No stupid questions

  1. 0 Will some knowlegable nurses answer my 3 questions of the day? remember there are no stupid questions.
    1.I know what a myocardial infaction is,but what is a Inferior MI?
    2.I once heard a lecturer,she is a emergency dept. supervisor, say that giving a patient nitro.tab. sub.l.,for someone with chest pain,should give the patient a head ache,except of course if its old. Is this true in your practice? Should nitro give the patient a HA?
    3.Ive read that D5W is a isotonic solution. But my question is: once infused and is in the vessels and the body isnt the sugar metabolized thus leaving a hypotonic solution?
  2. Visit  ohbet profile page

    About ohbet

    52 Years Old; Joined Jun '01; Posts: 432.

    20 Comments so far...

  3. Visit  VickyRN profile page
    0
    Inferior MI--one involving the right or lower portions of the heart as identified by ST elevation on an EKG: leads II, III, AVF; often involving a blockage of the RCA; pt may experience dysrhythmias afterwards (disruption of SA node/AV node blood supply); if also showing ST elevation in lead V1 may have an INFARCTION of the RIGHT VENTRICLE in which case you need to do a RIGHT-SIDED EKG (these pt's cannot tolerate nitroglycerin or morphine)
    NTG SL will often give a patient a HA (usually in the front or on top of the head--most of the time easily remedied with Tylenol PO)
    D5W is very HYPOtonic
    Hope this helps!!!
    Last edit by VickyRN on Sep 15, '02
  4. Visit  Sleepyeyes profile page
    0
    Ohbet, just by coincidence I was checking out this fun, interactive teaching site last night, and it answers a lot of your questions about location on the heart of infarct.

    http://www.cardiacmonitors.com/

    So I just bought the book--- "Rapid Interpretation of EKG's" by Dubin and it's amazingly easy to grasp the concepts. And beautiful illustrations.
    Last edit by Sleepyeyes on Sep 15, '02
  5. Visit  l.rae profile page
    0
    Vicki....tell me more about the r side MI not tol MS ir NTG..l don't think l have heard this...but it makes sense......elaborate if you will please....thnx...LR
  6. Visit  sjoe profile page
    0
    Trust me, there ARE stupid questions, though these three are not.
  7. Visit  ohbet profile page
    0
    Well thanks again all you helpful and knowledgeable nurses.
    Just one follow up question on the IV fluids. So I understand now that D5W is hypotonic,which means that once its in the vessels it will enter the cell by osmosis.
    But what happens when a combo of D5W and NS is ordered together? Why is this combo solution ordered,is it for volume repacement and nutrition?
  8. Visit  Peeps Mcarthur profile page
    0
    I believe the headache from the nitro tab is from the proximity to cerebral vessles and the vasodilation.

    Don't know why an older tab wouldn't, seeing as I'm in my first semester and all.
  9. Visit  Sleepyeyes profile page
    0
    In general==because I just can't remember all the IV stuff all the time, I try to remember: keep too much fluid from going into a COPD'er or a CHF'er; keep too much salt from going to the same + cardiac pts for retention reasons;
    [and if they get sounding "wet", start O2 at 2L, turn down the IV rate, call the doc and stand by with an IVP of Lasix--stat!)

    Keep D5W from diabetics (we usually use NS or 1/2 NS) unless they're not getting anything else; and give IVF at a higher rate if someone's BP is real low--sometimes the quick volume infusion gives the BP a boost.

    And of course, if I wonder nicely in the hearing of their PCP, I can usually get more specific, individualized info

    Here's a nice article on IVF's; happy reading!

    http://www.findarticles.com/m3231/n1.../article.jhtml
    Last edit by Sleepyeyes on Sep 15, '02
  10. Visit  nursenoelle profile page
    0
    about the old nitro becomes less potent as ages, or whenever vial is opened. important to teach pt to replace nitrotabsoften and to only open vial when nec. hope this helps. I gotta study my fluids..lol get hyper hypo mixed up lol too many shifts and brain starts repelling info
  11. Visit  Sleepyeyes profile page
    0
    Nitro goes bad after 3 months. If the person has a HA, we'll sometimes put the patch on a thigh instead of a bicep, and give them tylenol. It's said to help. The HA comes from vasodilation and the resultant BP drop.

    Also, ohbet, check out this extremely wonderfully informative site:

    http://www.icufaqs.org/BedsideEmergencies.doc


    www.icufaqs.org
  12. Visit  MollyMo profile page
    0
    Nitro loses potency with exposure to air and light. That's why it's packed in a brown bottle. When the tablet is effective, the patient should feel a tingle under the tongue. If not, discard the bottle. Ideally the paste or patch should be placed on the upper extremities or the torso. I try to avoid the chest or back. I've seen the burn you get if you have to cardiovert or defibrillate someone with Nitro in those areas. Depending on the severity of the headache, I will move the patch to the thigh. If it's intolerable the patch comes off and I just instruct the patient to tell me when they have chest pain. I've never known plain Tylenol to work. Darvocet sometimes works. The best thing to do is remove the patch or paste and document. I've had that headache and I just knew that if someone shot me it wouldn't hurt nearly as bad.
  13. Visit  I1tobern profile page
    0
    VickyRn,

    All I have to say is---You go girl. I hope I am as good a nurse and can remember all that when I graduate in 2004!

    jlo
  14. Visit  KRVRN profile page
    0
    I knew D5W was hypotonic... Now for the life of me I can't remember about D10W. I learned that 5% of the D is metabolized immediately but then D5% plus W would be left.

    So what about D10W? Isotonic?


Nursing Jobs in every specialty and state. Visit today and find your dream job.

Top
close
close